In a few days, my partner Betty and I will arrive in Lusaka, Zambia at the start of a new life as VSO volunteers. Once we have arrived in Lusaka we will have a few weeks in country training before moving east to Lundazi, our home for the next two years.

In the last few weeks, I have noticed a strange tightness in my chest and a lump in my throat. My dreams have become quite vivid and often feature the deaths of my closest friends and family. I am easily irritable and have trouble sleeping. Betty has been suffering the same.

Initially, we put this down to our new acquaintance with Larium, the anti-malaria drug that we started taking two weeks ago and will have a weekly lunch date with for the next two years. Mentioning Larium to anyone brings up stories of hallucinations, depression, other inexplicable diseases and general nastiness. Knowing nods would follow when we described our symptoms, despite the fact that most of those listening had never left Europe.

Our doctors have advised us that it is safe to take and so I am skeptical about such stories. If anything, it could be a placebo effect, as the discussion of our inevitable impending suicide is quite depressing in itself.

However, about 25 percent of those who take Larium do report side effects such as nausea, depression, vivid dreams and insomnia. An excellent discussion of Larium on the Peace Corps Web site acknowledges that often these side effects continue once the patient has stopped taking the drug. This could suggest that it is something other than Larium that is to blame.

We are putting ourselves under huge emotional stress and we have to accept that this will take its toll. In the last two weeks we have said goodbye at prearranged parties to more than 80 friends and family, some of whom may not be alive when we return.

We have received our one-way tickets and boiled down our flat to the two frighteningly small suitcases which  will now contain our lives. We know very little about what will be waiting for us when we step out of the plane.

We are moving away from everything and everyone we know. Our old lives are dying at the same time that our new lives are being born and there is both sadness and excitement in this.

So, we now have a date with Larium - and all that comes with it. As with Zambia, we've decided to take the pill and swallow.

If you have experience or advice on taking Larium or other anti-malaria drugs, please leave a note.

About the author

  • John photo

    John Crockett

    John Crockett left the United Kingdom in October, 2008, with his partner Betty Alié to join a Voluntary Services Overseas program in Zambia. John will serve as fundraising and project management advisor to the Lundazi District Council for two years, while Betty will work as monitoring and evaluation officer with Thandizani, a local NGO focusing on HIV/ AIDS. John has worked in fundraising and communications for several U.K. nonprofits. Both hold master’s degrees in development economics from the University of London’s School of Oriental and African Studies, where they met.